Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Apr 28, 2023, 1:55 AM CDT for 22 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 28, 2023, 12:00 PM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2023, 1:55 AM CDT (06:55 UTC)
- In effect from
- Apr 28, 2023, 12:00 PM CDT
- Expired
- Apr 29, 2023, 1:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3260 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675 WWUS74 KMAF 280655 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 155 AM CDT Fri Apr 28 2023 TXZ271-282215- /O.CON.KMAF.HW.W.0025.230428T1400Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 9 AM CDT /8 AM MDT/ this morning to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270- 272>274-278-282215- /O.NEW.KMAF.WI.Y.0030.230428T1700Z-230429T0100Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, Van Horn, Pecos, and Alpine 155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust will lower visibility locally creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-275>277-279-280-282-282215- /O.NEW.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/ Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Dryden, Sanderson, Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 155 AM CDT Fri Apr 28 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM CDT SATURDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. Locally stronger winds in the higher terrain. * WHERE...Terrell, Central Brewster and Lower Brewster Counties, Chinati and Davis Mountains, and Marfa Plateau and Chisos Basin. * WHEN...From 4 PM this afternoon to 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
779 WWUS74 KMAF 281858 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CDT Fri Apr 28 2023 TXZ271-290600- /O.CON.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph are expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Until 1 AM CDT /midnight MDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270- 272>274-278-290100- /O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0100Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, Van Horn, Pecos, and Alpine 158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph are expected. * WHERE...Southeast New Mexico and most of southwest and western Texas. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust will lower visibility locally creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-275>277-279-280-282-290600- /O.CON.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/ Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Dryden, Sanderson, Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 158 PM CDT Fri Apr 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph are expected. Locally stronger winds in the higher terrain. * WHERE...Terrell, Central Brewster and Lower Brewster Counties, Chinati and Davis Mountains, and Marfa Plateau and Chisos Basin. * WHEN...From 4 PM this afternoon to 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
837 WWUS74 KMAF 290309 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1009 PM CDT Fri Apr 28 2023 TXZ271-290415- /O.CAN.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 1009 PM CDT Fri Apr 28 2023 /909 PM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING IS CANCELLED... Winds have fallen below criteria. $$ TXZ082-290415- /O.CAN.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/ Terrell- Including the cities of Dryden and Sanderson 1009 PM CDT Fri Apr 28 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below criteria. $$ TXZ275>277-279-280-282-290600- /O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 1009 PM CDT Fri Apr 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Chinati and Davis Mountains, Marfa Plateau and Chisos Basin, and Central Brewster and Lower Brewster Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 28, 12:29 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 28, 12:29 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 AM CDT Fri Apr 28 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 232 PM CDT Thu Apr 27 2023
On the heels of yesterday's departing short wave and under the
influence of a lee surface trough to the north, surface flow has
shifted to the southwest across much of the area. This southwesterly
downslope flow as well as sunny skies have allowed temperatures to
warm into the upper 60s and 70s for most, with highs this afternoon
on target to top out in the upper 70s and lower 80s, with 90s
possible through the Rio Grande Valley in the Big Bend. A fairly
quiescent night is ahead tonight, with light winds and temperatures
a bit warmer than last night in the upper 40s to upper 50s.
A big change will arrive on Friday morning as northwest flow aloft
allows a strong cold front to surge through the region, progged to
reach Southeast New Mexico and the northern Permian Basin just after
daybreak. This front will quickly move southward, reaching I-10 by
around lunchtime, and the Rio Grande by mid-afternoon. This front
will be accompanied by a sharp northerly to northeasterly wind
shift, with gusty conditions expected areawide through much of the
day. A High Wind Warning has been issued for Guadalupe Pass, where
north-northeasterly gap winds of 30 to 50 mph could gust up to
around 70 mph, producing dangerous, difficult travel conditions for
high profile vehicles. Outside of Guadalupe Pass, winds are expected
to remain below Warning criteria, though Wind Advisories for
portions of the area will be needed in the next forecast package,
with the strongest winds expected across northern portions of the
forecast area during the morning and early afternoon, shifting to
southern portions of the area during the late afternoon and evening.
As to be expected, with most locations having missed out on
beneficial rainfall over the past few weeks aside from light drizzle
last weekend, blowing dust will accompany the front. Thus, those
with travel plans will need to prepare for potential visibility
reductions as well as dangerous crosswinds on east-west oriented
roadways.
In addition to the winds, elevated showers and perhaps a
thunderstorm or two will be possible behind the front on Friday
afternoon into Friday evening. During the afternoon, Southeast New
Mexico and the northern Permian Basin will have the best chance to
see precipitation, with the chances shifting east and increasing
into Friday evening as a potent short wave rounds the western
periphery of the broader-scale trough over the eastern CONUS.
Forecast precipitation amounts remain light, with gusty winds and
lightning the primary concerns with any storms that develop. The
front will also result in sharply cooler temperatures on Friday,
with northern portions of the forecast area likely achieving their
daily high temperature in the morning before cooling through the
afternoon. Forecast highs currently range from the middle to upper
50s for portions of Southeast New Mexico, the northwestern Permian
Basin, and Guadalupe Mountains, to 70s along the I-10 corridor, and
80s/90s focused across far southern zones where the front is slated
to arrive closer to peak heating.
Friday night after precipitation moves off to the east, surface high
pressure will begin building into the area, resulting in lighter
backing winds. Lows will also be on the chilly side in the wake of
the front and as drier air filters into the region, with
temperatures ranging from the middle 30s to middle 40s for most.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 232 PM CDT Thu Apr 27 2023
The upper trough responsible for Friday's cold front swings out of
east Texas into the Gulf Coast on Saturday. A highly amplified ridge
builds in behind this into the weekend, stretching from northern
Mexico up through southwestern Canada. This feature dominates much
of the weather in the long term through early next week with
northwesterly flow keeping us dry. The ridge axis nudges just to the
east of our area by Tuesday with a few shortwaves gliding in the
southwesterly flow on Tuesday and Wednesday.
Saturday remains on the cool side behind Friday's front with
lingering northerly surface flow. Thanks to the building upper
ridge, the low level thermal ridge builds in as well, helping
temperatures soar well into the upper 80s and low 90s on Sunday. A
weak cold front looks to push into the Permian Basin for Monday,
providing easterly flow, veering to southeasterly by Tuesday
afternoon. Low level moisture increases in this flow, and with some
synoptic ascent provided by the passing shortwaves, could result in
some scattered thunderstorms on Tuesday and again on Wednesday. With
both the easterly flow and chances for precipitation, a subtle
cooling trend is expected to bring high temperatures slightly below
normal on Tuesday and Wednesday.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Fri Apr 28 2023
VFR prevailing overnight. Winds will veer SW, eventually NW then N
behind a cold front. Winds will increase steadily post front with
elevated surface flow b/w 20-30kts at peak intensity in the
late-AM through the afternoon. Winds will decouple after 00z, but
still remain near 8-12kts by end of TAF cycle. Increasing clouds
anticipated from north to south through the AM with borderline
MVFR at KHOB. BLDU possible for all terminals behind the cold
front, but not confident in prevailing mention, so will monitor
for additions in later cycles. Iso SHRA for KHOB/KCNM b/w 18-23z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 43 76 47 / 10 10 0 0
Carlsbad 64 40 78 48 / 20 10 0 0
Dryden 85 49 79 52 / 0 10 0 0
Fort Stockton 75 44 76 52 / 0 10 0 0
Guadalupe Pass 58 41 71 53 / 10 10 0 0
Hobbs 59 37 76 46 / 10 10 0 0
Marfa 74 34 73 39 / 0 0 0 0
Midland Intl Airport 68 42 76 48 / 10 10 0 0
Odessa 66 43 76 49 / 10 10 0 0
Wink 69 39 78 46 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CDT /8 AM MDT/ this morning to 1 AM
CDT /midnight MDT/ Saturday for Guadalupe and Delaware
Mountains.
NM...None.
&&
SHORT TERM...84
LONG TERM....16
AVIATION...87Hazardous weather outlook, Apr 27, 2:03 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 203 PM CDT Thu Apr 27 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 203 PM CDT Thu Apr 27 2023 /103 PM MDT Thu Apr 27 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A High Wind Warning is in effect for Guadalupe Pass on Friday. Strong north winds and areas of blowing dust can be expected across a large portion of the area behind a cold front on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.